Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2018, 2:05 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 2:05 PM CDT (19:05 UTC)
- Expired
- Jun 8, 2018, 2:31 PM CDT
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
519
WUUS53 KDVN 081905
SVRDVN
IAC101-177-082000-
/O.NEW.KDVN.SV.W.0043.180608T1905Z-180608T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
205 PM CDT FRI JUN 8 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northern Van Buren County in southeastern Iowa...
Jefferson County in southeastern Iowa...
* Until 300 PM CDT.
* At 204 PM CDT, a severe thunderstorm was located near Batavia, or
11 miles southeast of Ottumwa, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Stockport, Lockridge,
Maharishi Vedic City, Douds, Fairfield Municipal Airport, Perlee,
Glasgow, Morris Park, Germanville, Selma, Jefferson County
Fairgrounds, Jefferson County Park, Brookville, Mac Coon Access,
Salina and Collett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4105 9218 4115 9172 4087 9172 4084 9218
TIME...MOT...LOC 1904Z 254DEG 10KT 4095 9222
HAIL...1.00IN
WIND...60MPH
$$
Cousins2 follow-up statements
445
WWUS53 KDVN 081916
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CDT FRI JUN 8 2018
IAC101-177-082000-
/O.CON.KDVN.SV.W.0043.000000T0000Z-180608T2000Z/
Van Buren IA-Jefferson IA-
216 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN VAN BUREN AND SOUTHWESTERN JEFFERSON COUNTIES...
At 216 PM CDT, a severe thunderstorm was located over Batavia, or 11
miles west of Fairfield, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Stockport, Lockridge,
Maharishi Vedic City, Douds, Fairfield Municipal Airport, Perlee,
Glasgow, Morris Park, Germanville, Selma, Jefferson County
Fairgrounds, Jefferson County Park, Brookville, Mac Coon Access,
Salina and Collett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4105 9218 4115 9172 4087 9172 4084 9218
TIME...MOT...LOC 1916Z 254DEG 10KT 4096 9218
HAIL...1.00IN
WIND...60MPH
$$
Cousins112
WWUS53 KDVN 081931
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
231 PM CDT FRI JUN 8 2018
IAC101-177-081941-
/O.CAN.KDVN.SV.W.0043.000000T0000Z-180608T2000Z/
Van Buren IA-Jefferson IA-
231 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VAN BUREN AND
JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4105 9218 4115 9172 4087 9172 4084 9218
TIME...MOT...LOC 1928Z 254DEG 10KT 4097 9213
$$
CousinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:57 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 8, 12:57 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1257 PM CDT Fri Jun 8 2018 ...18Z AVIATION UPDATE... .SYNOPSIS... Issued at 312 AM CDT Fri Jun 8 2018 High pressure centered over Upper Michigan was channeling drier air on easterly winds into much of the forecast area early this morning. Dewpoints were in the 50s northeast of a line from Cedar Rapids through Muscatine to Galesburg, while 60s were common to the west and south. widespread high level cloud cover was keeping temperatures relatively warm, however, with readings ranging from the low 60s on the cool side of the boundary to the mid 70s in east central and southeast Iowa. A complex of thunderstorms was skirting just northwest and north of the area, with the support of an upper level shortwave and embedded MCV. && .SHORT TERM...(Today and Tonight) ISSUED AT 312 AM CDT Fri Jun 8 2018 Trying to pin down the most likely timeframe for scattered showers and thunderstorms is the main challenge in this continued active, summer weather regime. The mesoscale boundary setting up across southeast Iowa into west central Illinois looks to be the main focus for thunderstorm development during max heating today, which is backed by the latest NAMnest and some recent HRRR model runs around mid afternoon. Will keep our highest chance pops focused on this development for mid afternoon into early evening. Ahead of this timeframe, the HRRR along with the GFS and Canadian initiate new convection over northeast MO, SE IA into west central IL early this morning. So far, only only weak radar returns have been seen in this area with weak elevated moisture return developing into a region of steeper mid level lapse rates. Will keep slight pops in place for this possibility, but confidence is low that this development will take off this morning. Isolated showers and a few thunderstorms will also likley affect areas north of highway 30 through early morning. With overall weak shear, the main threats from storms today will be gusty winds, possible large hail and heavy downpours. With the boundary remaining over the area, temperatures may only reach the mid to upper 70s in the north and east, while 80s will again be common across the west and south. Tonight, scattered thunderstorms may be on-going in the evening, especially near the boundary, but beyond, confidence remains low with better upper level support staying well to the north. Thus, will only have chance pops. Temperatures will likely cool into the 60s due to the continued influence of the lake enhanced airmass. .LONG TERM...(Saturday through Thursday) ISSUED AT 312 AM CDT Fri Jun 8 2018 Low confidence on coverage and timing of any thunderstorms with a nearly daily chance of storms, but many dry hours also. The GFS continues to be overly aggressive depicting widespread rain which is driving the higher pops in the grids. So far, the widespread rain hasn't happened. This weekend into early next week: The mid-summer pattern continues with the dvn cwa on the edge of the heat dome, which is gripping the central/southern Plains. Shear will remain weak during this time frame with no real good surface low to provide strong forcing, and provide higher confidence in storm coverage. Therefore, I will maintain the chance pops for isolated or scattered storms, mainly during the heating of the day. SPC has a marginal risk of severe storms for a large area of the Midwest through the weekend. The overall severe threat will depend on location of any MCVs and outflow boundaries which remains uncertain at this time. Highs should be mainly in the 80s with lows mainly in the 60s. Mid to late next week: There are signals that a stronger storm system may develop somewhere in the northern Plains/Upper Midwest providing stronger westerlies aloft. This may provide stronger shear but confidence is low on frontal positions and timing of potential of more widespread storms. Highs should remain in the 80s with lows in the 60s. Haase && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1248 PM CDT Fri Jun 8 2018 Scattered storms expected to continue through the afternoon into evening, as an upper level disturbance over northwest IA moves into the region and interacts with a frontal boundary. Have largely handled with VCTS mention for now and will continue to assess trends as needed. Looks like precipitation should diminish late evening and overall the potential looks low rest of the period as area in between departing disturbance and next shortwave and attendant convection in the Plains. Expect MVFR to IFR conditions in the precipitation, while VFR conditions to dominate elsewhere. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Haase AVIATION...McClure
Hazardous weather outlook, Jun 8, 3:48 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 348 AM CDT Fri Jun 8 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 348 AM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected across the outlook area today and tonight. The main threat from storms will be heavy downpours and frequent lightning. Isolated severe storms with damaging wind and large hail are possible and the Storm Prediction Center has a marginal risk in place for most of the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms are possible over the outlook area Saturday through Wednesday. There is a low potential for severe storms this weekend, with the main threats being large hail and damaging winds. It is too soon to determine the threat for severe weather for Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through this evening. Sheets/Haase
In the hours before
Local storm report, Jun 8, 12:02 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 1 NE FORT MADISON MUNIC 40.67N 91.32W
06/08/2018 E1.00 INCH LEE IA TRAINED SPOTTER
TOTAL RAINFALL THROUGH NOON TODAY.
&&
PSSpecial weather statement, Jun 8, 12:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1248 PM CDT FRI JUN 8 2018
MOC045-199-081815-
Scotland-Clark-
1248 PM CDT FRI JUN 8 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 115 PM CDT...
At 1247 PM CDT, a strong thunderstorm was located over South Gorin,
or 10 miles southeast of Memphis, moving northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wyaconda, Rutledge, Luray, South Gorin, Granger, Arbela, Etna, Sand
Hill, Spillman Mound, Chambersburg, Ashton, Prospect Grove, Fairmont
and Azen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4030 9195 4030 9217 4031 9220 4060 9204
4061 9197 4049 9171 4027 9195
TIME...MOT...LOC 1747Z 214DEG 11KT 4034 9203
CousinsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:12 AM CDT | Special Weather Statement | DVN | Clinton | 33 min |
| Jun 8, 5:23 AM CDT | Special Weather Statement | DVN | Buchanan | 37 min |
| Jun 8, 5:10 PM CDT | Special Weather Statement | DVN | Delaware | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.